Ugh!!! I had just written you a long reply with lots of links and was just about done with it and lost it all!!! Going to see if I can recall what I came up with....
Your multi wouldn't be good for long-term, because it contains isolated Vitamin A, which many studies have shown to be dangerous. Instead, I would take a good trace mineral supplement like Cell Food, a high-quality green powder or food-based multi, a food-based Vitamin C, a food-based B Complex, Vitamin D-3, Magnesium Oil, and a mercury-free Fish Oil, like Carlson's brand.
I would also be sure to address your and your husband's digestive system, which is foundational to good health, with a variety of probiotics from good brands such as PB8, Renew Life, Enzymatic Therapy and Jarrows. Aloe Vera Juice is also very healing to the digestive track and might be a good idea to take. Plant-based enzymes can be helpful as well.
You guys might consider adaptogenic herbs, like Rhodiola Rosea (Eleuthero is one, and you're getting that in your Contegra supplement) , and Corvalen (d-ribose) is a supplement that has greatly helped many with chronic fatigue.
I don't remember exactly why, but the Iodine you're taking isn't the best kind for getting great results. Nascent Iodine is a really good one, and I would think it would be a good idea for your husband to take it as well, as he is most likely also deficient. I have found the best deal on it at Amazon. I'm an Amazon Prime member and save a ton on shipping. Iodine levels can be tested for about $50 from FFP Labs. 877-900-5556 OR 828-694-1144. If you're deficient, you may need about 50 mg a day for 6 months or more. I don't think the test is necessary though - most likely, you need the iodine. I would just look out for symptoms of too much iodine rather than spend money on the test.
The Contegra looks to have good things, but I'd want to choose the things that are in it, such as the Iodine. I don't know what types of B-Vitamins it uses. The Suntheanine it contains is also good.
Oh, and don't forget the Emerita progesterone cream. I'm wondering if the synthetic cream is what started your acne outbreak.
I forget if you said you're getting sunshine? What about doing any breathing exercises? A few minutes or this a day would be good as well as maintaining an attitude of thankfulness for all you have to be thankful for--our attitudes can greatly affect our health.
Do you and your husband get in any exercise? Some easy exercises would be walking, hula-hooping (with a 1.5 lb weighted hula hoop) and just lightly bouncing on a mini-trampoline (great for the lymph system, and in my opinion, the best exercise you can do). If you're going to do more than just bounce, a high-quality trampoline like a Bellicon, Jump-Sport or Cellerciser is recommended so you don't damage your joints.
If you have more funds down the road, you might look into a Chi Machine by Sun Anchon (don't get an imitator). There are tons of people online who swear by using it, and it can help with many different things, and it's like exercising but you don't have to do anything, haha. I think you can pick one up on eBay for about $200-300.
Okay...I think this is everything I had originally come up with. I'm sorry you and your husband are going through this. I know it's hard. It's wonderful that you have a supportive mother-in-law who understands the value of alternative medicine!!
Oh no, that's so annoying when that happens. I appreciate you taking the time to re-compile everything
Please be aware, I was never on synthetic progesterone cream! Bio-identical does not mean synthetic. Also, I have had acne on and off since I was 16. So the last 2 years' supplements and vitamins did not cause anything, something about my hormones is exasperating what I am already predisposed to.
I will bring up multi-vitamin issue with my doc. I was intending to get food-based vitamins before i went to her, so I should have stuck with my gut on that one. I'll have to research about the iodine, because I can't just say to her "I want to take 'nascent iodine', but I'm not sure why."
Digestion: My doctor's philosophy is that everything begins with the gut. That said, after extensive monitoring, my complete and total lack of digestive symptoms, and my history of quick absorption (sometimes too much) of various blood testable supplements… it really means something when she says, "your digestion is fine". Especially considering, with my husband all she has ever told him is "it's your gut!"
exercise and de-stressing- check (yoga)
digestive enzymes- check
sunshine - check (I live in Los Angeles and get plenty of outdoor time)
If possible, I'd like to leave my husband's health out of this discussion, since this is a topic about estrogen dominance and progesterone supplementation. I don't want this thread turning into a guessing game of "what about this", "what about that", especially since I do a lot of the things that are being suggested. I am educated in naturopathic medicine, I know about adrenals, and thyroid reference ranges, and the like. Although I really appreciate all of the other advice, I'd like to address the issue that made me originally post this:
I want to re-emphasize that my acne seems to be hormonal. I need to do more research, but I have found articles about how women with PMDD have a mutation that interferes with the way their receptors receives hormones. Maybe that's why my body isn't reacting to the progesterone the way it has positively effected other women on here.
I like zinc picolinate --- doesn't upset my stomach and zinc usually does. I take 50mg. Have you tried calcium citrate with Vit D to help with depression? My doc says Vit D is very important to help with stress and things like mood. Continued resistant acne can definately add to depression. I was taken off all antibiotics and since Oct am following doctor prescribed allergy diet like yours + suppliments and Oracea, Tretinoin Cream and Spiro since last month. Sadly I am flaring up badly despite all this good eating, etc. and it is significantly adding to my feeling of depression! I hope you feel better soon. I too have wierd reactions to hormones. I can understand the progesteron not working. It may be that your system is especially sensitive to any added hormones or changes in hormones. This is what an endochronologist told me...she said my hormone levels were normal but I appeared to be ultra sensitive. So anything would set it off. In the past Spiro has helped me and my new derm put me back on it. It blocks androgen receptors which helps any other hormones in body to have a chance to balance out...and for the skin to not be overwhelmed by testosterone (androgens). Takes months to happen though.
Thanks for validating my suspicions... some of us just react differently to hormone supplementation. I know my system is very sensitive, which is probably why SSRI's gave me headaches, and I always seem to overshoot my thyroid levels. That's interesting about you being ultra sensitive to hormones, I think we are in the same boat.
Yes, acne can definitely contribute to depression. However, and I don't know how to explain this… when I get depression, I seem to get acne. Not circumstantial depression, but deep "something is wrong with my brain" depression. It happened when I first started to get acne when I was around 16-17. Then again when I turned 25. The depression and more severe acne seemed to go hand in hand. And again, not causal… but linked with something else going on in my body. Any googling I do comes up with "depression caused by acne" results. Not about acne being a symptom of depression.
The zinc I have is Zinc Picolinate with copper. I take 25 mg, and it usually makes me ill if I take any more then every 3 days. Fortunetly, upping my Vitamin D was one of the first things my doctor did. It was in the low 30s, now it's up to around 70 ng, which is in a good range. (This also plays into the sunshine advice, since we synthesize Vitamin D from the sun.)
I'm sorry to hear your are flaring up, despite all your best efforts. I definitely sympathize with you, I am also flaring up more than normal Or in not usual places for me. I just switched up my meds a little less than a month ago, going from Retin-A to Differin, and adding Aczone. I have an antibiotic script my derm wrote me, but I'm holding off on that. So it could be still IB for me. Or the new topicals just aren't doing anything. Did your doc get an allergy test, or are you just cutting out the big ones like dairy and gluten? Let's hope the Spiro starts working well for you soon
Edited by 4Fours, 27 February 2012 - 06:37 PM.